Lightning, Dane
- When
- May 11, 2:31 PM CST
- Where
- Dane County, 1.22 mi SW of Cross Plains
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 43.110, -89.650
A lightning strike caused a tree to ignite and a power line was also downed.
Strong to severe thunderstorms moved east along and just north of a warm front that was situated near the WI and IL border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Strong to severe thunderstorms moved east along and just north of a warm front that was situated near the WI and IL border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 11, 1:25 PM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 225 PM CDT SUN MAY 11 2014 .REST OF THIS AFTERNOON AND TONIGHT - CONFIDENCE...MEDIUM SPC MESO PAGE CONTINUES TO SHOW DESTABILIZATION IN THE MID LEVELS WITH MUCAPE INCREASING. ELEVATED HAIL PRODUCING STORMS WILL MOVE TAKING SHAPE ACRS NE IA. LOW LEVELS ALSO DESTABLIZED. SSW WINDS HAVE BROUGHT 60 PLUS DEW POINT AIR INTO PARTS OF SC WI. HAIL AND HEAVY RAIN APPEAR TO BE THE MAIN THREATS DUE TO FAVORABLE MID LEVEL LAPSE RATES AND MOISTURE ADVECTION. 0-6KM SHEAR NOT THAT FAVORABLE. FOR LATER TONIGHT...UPPER TROUGH AND PRIMARY SHORTWAVE ENERGY AT THE BASE OF TROUGH WILL CONTINUE TO SHIFT EAST FROM THE ROCKIES. A LEAD SHORTWAVE PICKED UP BY THE MODELS IS EXPECTED TO REACH NW WI BY 12Z. SURFACE LOW WILL HEAD NORTHEAST AND BECOME SOMEWHAT ELONGATED FROM MN THROUGH WRN IA. WIND FLOW WILL RESPOND AND INCREASE FROM THE SOUTH. LOW LEVEL JET DOES TRANSLATE EASTWARD A BUT THOUGH PRIMARY FORCING IS WEST. HOWEVER ENOUGH MOISTURE ADVECTION AND SPEED CONVERGENCE TO SUPPORT TSRA ACRS THE CWA. HRRR SHOWING POTENTIAL MCS ARRIVING AFTER 7Z OR SO INTO WRN CWA. 12Z NAM AND 12Z GFS DO FOCUS THE STRONGEST CONVECTION CLOSER TO THE NOSE OF THE JET TO OUR WEST...HOWEVER 12Z ECMWF/12Z GEM LEAN THE JET CLOSER TO SRN WI WITH QPF PANELS RESPONDING WITH A MORE ORGANIZED CONVECTIVE COMPLEX TAKING SHAPE. GIVEN THE SHORTWAVE RIDING NORTHEAST AND PLACEMENT OF LLJ AXIS...WILL PLAY IT THAT MORE ORGANIZED CONVECTION RETURNS LATER TONIGHT AFTER A BREAK BETWEEN THE AFTN/EARLY EVE STORMS. .MONDAY - CONFIDENCE...MEDIUM LEADING EDGE OF UPPER TROUGH DYNAMICS PUSH INTO WRN IA AND WRN MN. STRONG SOUTHWEST UPPER FLOW ACRS SRN WI. WARM SECTOR WILL BE WELL ENTRENCHED ACRS SRN WI. MODELS IN GENERAL GREEMENT IN TAKING SURFACE LOW FROM MN TOWARDS NW WI. WARM...MOIST AND UNSTABLE AIRMASS IN PLACE. THE UPPER JET WILL BE WELL TO OUR WEST THOUGH MODELS HINTING AT SOME UPPER DIVERGENCE HERE. BUFKIT SOUNDINGS SHOW DECENT MOISTURE WITH CAPES OVER 1000 J/KG. SO REAL EMPHASIS WILL BE ON THE TRIGGER. 4KM SPC WRF SHOWS GENERAL WARM SECTOR/AIRMASS DEVELOPMENT WITH MAIN FOCUS FURTHER WEST IN CLOSER PROXIMITY TO THE COLD FRONT. 925 TEMPS WILL BE AROUND 20C... SOME LAKE COOLING POSSIBLE BUT NOT EXPECTING MUCH OF AN INLAND PUSH WITH THAT...SO EXPECT HIGHS WELL INTO THE 70S WITH A FEW LOW 80S. .MONDAY NIGHT...FORECAST CONFIDENCE - MEDIUM. RIGHT ENTRANCE REGION OF UPPER JET PASSES ACROSS SRN WI AS SFC CDFNT MOVES ACROSS. PWAT VALUES WILL REMAIN IN THE 1.5 INCH RANGE AHEAD OF THE FRONT WITH DEEP WARM CLOUD DEPTH AND MBE VELOCITY LESS THAN 10 KNOTS MOST OF THE NIGHT. 925-850MB MOISTURE FLUX CONVERGENCE INCREASES ONCE AGAIN BUT DOES NOT REMAIN ORIENTATED WITH THE MEAN STEERING FLOW. NEVER THE LESS...POTENTIAL FOR HEAVY RAINFALL WL CONTINUE DURING THIS PD DUE TO STRONG FORCING AND DEEP MOISTURE. .TUESDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE - HIGH. SFC CDFNT WILL BE EXITING SOUTHEAST WISCONSIN EARLY TUESDAY MORNING. LINGERING SHRA IN ITS WAKE SHOULD GRADUALLY DIMINISH FROM WEST TO EAST AS COOLER...DRIER AIR SLOWLY WORKS ITS WAY ACROSS SRN WI AND LOW LEVEL FRONTOGENETICAL FORCING SLIDES OFF TO THE EAST. A QUIET AND COOL NIGHT IS EXPECTED TUESDAY NIGHT AS ANY INSTABILITY -SHRA THAT WILL HAVE FORMED UPSTREAM IN THE AREA OF STEEP LOW TO MID LEVEL LAPSE RATES SHOULD END WITH INSOLATION LOSS. ON WEDNESDAY...MOST OF THE SHORT TERM GUIDANCE HINTING AT NEW SHORT WAVE ROUNDING BASE OF LONG WAVE TROUGH OVER CENTRAL CONUS AND TAKING NORTHEAST TRACK ALONG BAROCLINIC ZONE THROUGH TN AND OH VALLEY REGION WED AND WED NGT. WL CONTINUE LOWER POPS FOR NOW WITH HIGHEST IN THE SOUTHEAST WHERE PORTIONS OF SOUTHERN WI MAY BE ON THE NORTHWEST SIDE OF THE EXPANDING PRECIP SHIELD WITH THIS SYSTEM. .WEDNESDAY NIGHT THROUGH SUNDAY...FORECAST CONFIDENCE - MEDIUM. BROADSCALE AGREEMENT IN THE MEDIUM RANGE GUIDANCE ON COOLER AIR SETTLING INTO THE REGION AND LINGERING THROUGH THE END OF THE WEEK. THIS WILL BE DUE TO LINGERING LONG WAVE TROUGH OVER CENTRAL CONUS WHICH WILL BE SPREADING SLOWLY EWD THROUGH THE END OF THE WEEK. EWD PROGRESSION OF TROUGH WL BE SLOWED BY WESTERN ATLANTIC BLOCKING RIDGE. MID-UPPER LEVEL RIDGE AXIS EXPCD TO PERSIST OVER WI THROUGH FRI. SHORT WAVE TROUGH APPROACHING PACIFIC NW WILL FINALLY NUDGE TROF TO THE EAST OF WI FOR THE WEEKEND. HENCE THE COOLER THAN NORMAL TEMPERATURES THAT WILL HAVE SETTLED OVER SRN WI BY WED ARE EXPECTED TO LINGER INTO THE WEEKEND BEFORE GRADUALLY WARMING. 85H TEMPS WL HAVE COOLED TO AROUND 0C BY WED AND WL REMAIN A FEW DEGREES WITH 0C INTO SAT. IN ADDITION...WEAKER SHORT WAVES ROTATING AROUND PARENT LONG WAVE TROUGH MAY BRING SOME -SHRA TO SRN WI FROM WED THROUGH FRI. LAST SEVERAL RUNS OF THE ECMWF HAVE BEEN SHOWING MORE POTENT LOW PRESSURE MOVING NORTHWARD THROUGH TN/OH VALLEYS WED NGT INTO THU...WITH THE POTENTIAL FOR PORTIONS OF SRN WI ON THE NORTHWEST WIDE OF THE -RA SHIELD FROM THIS SYSTEM. CANADIAN AND GFS SHOW WEAKER RIPPLE AND ECMWF ENSEMBLE FLATTENS THIS STRONGER SYSTEM AS WELL. HENCE FOR NOW WL CONTINUE LOWER POPS FOR -SHRA WED NIGHT INTO THU. EXPECTING MORE CLOUDS AND WEAK BOUNDARY LAYER MIXING TO KEEP OVERNIGHT TEMPERATURES IN THE MIDDLE 30S TO LOWER 40S THURSDAY NIGHT AND AGAIN FRIDAY NIGHT. HOWEVER IF MORE CLEARING IS EXPECTED IN THESE PERIODS IN LATER FORECAST PERIODS...WL NEED TO CONSIDER ADDING FROST TO THE LATE NIGHT FORECASTS. && .AVIATION/12Z TAFS/...HRRR AND 4KM SPC WRF SHOW SOME ELEVATED STORMS INTO SRN WI THIS AFTN/EVE WHICH LOOKS RIGHT ON GIVEN TRENDS IN 88-D. LOOKING AT A BREAK A BIT LATER THIS EVE BEFORE POTENTIAL MCS ARRIVES AFTER MIDNIGHT. THREAT THIS EVE LOOKS TO BE HAIL WITH DECENT MID LEVEL LAPSE RATES. MORE DEVELOPMENT LIKELY TONIGHT AS LLJ REFOCUSES TO OUR WEST AND THE LOW TO OUR WEST STRENGTHENS. NAM/GFS KEYING ON IA/SE MN/ CNTRL/NRN WI THOUGH 12Z ECMWF/GEM AND HRRR SUGGEST STORMS FOCUSED MORE INTO SRN WI. POTENTIAL FOR MORE SHRA/TSRA ON MONDAY WITH WARM/HUMID/UNSTABLE AIRMASS THOUGH COLD FRONT STILL BACK TO OUR WEST AND NOT EXPECTED TO ARRIVE UNTIL MONDAY NIGHT. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && TONIGHT/MONDAY AND AVIATION/MARINE...PC MONDAY NIGHT THROUGH SUNDAY...MBK
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 315 PM CDT SUN MAY 11 2014 WIZ046-047-051-052-056>060-062>072-121945- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 315 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN THROUGH THE LATE AFTERNOON AND EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF SOUTHERN WISCONSIN UNTIL 10 PM. SOME OF THESE SOME PRODUCE LARGE HAIL AND DAMAGING WINDS. MORE THUNDERSTORMS ARE EXPECTED TO AFFECT SOUTHERN WISCONSIN LATER TONIGHT AS A WARM FRONT MOVES NORTHWARD FROM NORTHERN ILLINOIS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THE PRIMARY THREAT BEING LARGE HAIL. SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE EXPECTED AT TIMES MONDAY AND MONDAY NIGHT WITH WARM...UNSTABLE AIR SETTLING OVER SOUTHERN WISCONSIN. THEN A COLD FRONT SHOULD MOVE THROUGH MONDAY NIGHT. THERE REMAINS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND MONDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER RISKS. SOME OF THE THUNDERSTORMS MAY ALSO PRODUCE BRIEF HEAVY RAINS MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT AND AGAIN MONDAY AND MONDAY NIGHT. LMZ643>646-121945- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 315 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING HOURS. SOME OF THESE COULD BE SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE EXPECTED AT TIMES MONDAY AND MONDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER RISKS. AREAS OF DENSE FOG WILL BE POSSIBLE MONDAY AND MONDAY NIGHT AS WARM...MOIST AIR FLOWS ACROSS THE COLDER LAKE MICHIGAN NEAR SHORE WATERS. WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
215 PM CDT SUN MAY 11 2014
WIZ056-062-067-112015-
LAFAYETTE-IOWA-SAUK-
215 PM CDT SUN MAY 11 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE...IOWA...
SAUK COUNTIES...
AT 215 PM CDT...A BROKEN LINE OF STRONG THUNDERSTORMS WAS ALONG A
LINE EXTENDING FROM NEAR FENNIMORE TO NEAR SAGEVILLE...AND MOVING
NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
BELMONT AROUND 300 PM CDT.
MINERAL POINT AROUND 315 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE LESLIE...LINDEN...
HILL POINT...PLATTE MOUNDS...AVOCA...HIGHLAND...BLACKHAWK LAKE REC
AREA...REWEY...LIME RIDGE AND GOVERNOR DODGE ST PARK.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4320 9043 4321 9029 4317 9019 4346 9019
4353 9009 4276 9005 4256 9043
TIME...MOT...LOC 1915Z 229DEG 26KT 4302 9068 4254 9065
MBKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
303 PM CDT SUN MAY 11 2014
WIZ056-062-063-067-068-112100-
DANE-LAFAYETTE-IOWA-GREEN-SAUK-
303 PM CDT SUN MAY 11 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DANE...LAFAYETTE...
IOWA...GREEN...SAUK COUNTIES...
AT 302 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 8 MILES EAST OF MUSCODA TO APPLE RIVER...AND MOVING
NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DODGEVILLE...MINERAL POINT...DARLINGTON...SPRING GREEN...ARGYLE...
BLANCHARDVILLE...SOMERS...BARNEVELD...WIOTA...BLUE MOUNDS...ARENA...
PLAIN...RIDGEWAY...AVOCA...LINDEN...SOUTH WAYNE...ROCK SPRINGS...
LAMONT...HOLLANDALE AND BROWNTOWN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4251 9019 4320 9036 4321 9029 4317 9020
4332 9019 4351 8993 4255 8970 4251 8982
TIME...MOT...LOC 2002Z 233DEG 12KT 4317 9027 4250 9011
MBKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 PM CDT SUN MAY 11 2014
WIZ056-057-062-063-067>069-112115-
DANE-LAFAYETTE-ROCK-IOWA-GREEN-SAUK-COLUMBIA-
328 PM CDT SUN MAY 11 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DANE...LAFAYETTE...
ROCK...IOWA...GREEN...SAUK...COLUMBIA COUNTIES...
AT 328 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR SPRING GREEN TO NEAR BLANCHARDVILLE TO NEAR
ARGYLE...AND MOVING NORTHEAST AT 45 MPH.
WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MADISON...SUN PRAIRIE...FITCHBURG...MIDDLETON...STOUGHTON...
WAUNAKEE...VERONA...PORTAGE...OREGON...MCFARLAND...MONONA...MOUNT
HOREB...WINDSOR...PRAIRIE DU SAC...MARSHALL...SAUK CITY...LAKE
WISCONSIN...DEFOREST...COTTAGE GROVE AND CROSS PLAINS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4360 8938 4322 8903 4285 8919 4252 8996
4281 8983 4314 9013
TIME...MOT...LOC 2028Z 235DEG 41KT 4312 9001 4285 8977 4262 8987
MBKThe Milwaukee radar (KMKX), 91 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
2 thunderstorm wind, 1 lightning. Local standard time, as filed.
A lightning strike caused a tree to ignite and a power line was also downed.
A tree was knocked down by downburst winds just northwest of Janesville.
A downburst caused many 2 to 6 inch diameter tree limbs to fall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506302, 506305, 506306.